Back to Ask the Diabetes Team Ask the Diabetes Team

Can pancreatic problems lead to hypoglycemia?

I was diagnosed with Type 2 diabetes and then my sugar drops to 22-56 at most on average day. I vomit a lot if I eat a full (average) meal. Can my pancreas be cause of any of this?

My family doctor has me on Amaryl (a pill for Type 2 diabetes) and my primary care physician is mystified as to why it drops. I am afraid to take Amaryl when my sugar drops. I get edgy and very irritable. I had a 6 hour glucose tolerance test, drank 10 ounces of glucose and it topped out at 200. This stymied them, because my initial lipids test said I was diabetic.


It is not that unusual to find people who experience "hypoglycemia" when they have diabetes in the early years. The Amaryl medication you mentioned works by increasing the amount of insulin that your pancreas makes. Hypoglycemia is the most commonly reported side effect from sulfonylurea medications (Amaryl is a sulfonylurea medication).

You may be in a phase where you can maintain your blood glucose goals (80-120 before meals and less than 160 after meals) with diet and exercise, or your doctor may want to consider a different type of medication, such as metformin, troglitzaone, or acarbose. These medications work in different ways than the sulfonylureas and don't cause hypoglycemia.


Original posting 1 Jun 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.